Our 17 year old daughter was just diagnosed with MS after 2 MRI's and a host of other tests (spinal, EEG, EPT, bloodwork). After ruling out complicated migraine she was treated with 1,000 mg methylprednisolone for
3 days. She regained 100% use of her left arm (which was totally paralyzed from the elbow to the fingertips) and her left leg which had tingling and some loss of use. However, after 36 hours she had total paralysis in the same region of the left arm again. I was under the impression that the steroid would last longer. The doctor also seems puzzled by such a quick relapse. She is supposed to start taking Avonex in early January.
*Could this relapse cause permanent damage?
*Are these types of relapses common so soon after steroids?
*If she takes steroids again will there be serious side effects?
*Are steroids used after Avonex is started?
Thanks for your time.
Thank you for your questions. I will assume that the diagnosis of relapsing-remitting MS has been established with certainty, which appears to be the case.
The severity of MS relapses varies tremendously. Some of them are so mild that they do not require any treatment. In the case of your daughter, it was certainly appropriate to precribe IV steroids, and the dose she received corresponds to current standards. The fact that she recovered temporarily proves that she is responding to steroids. But sometimes, the inflammation is so severe that the effect of steroids is only temporary. There are three ways to handle this problem: simply monitor symptoms because severe relapses take a longer time to recover; repeat steroid treatment; or combine another treatment. At the Mellen Center of the Cleveland Clinic, we tend to lean towards repeating or combining treatments if the deficits are severe and potentially disabling. But you understand that this kind of decision cannot be made over the Internet, and is discussed on an individual basis.
Now, regarding your specific questions:
- in early stages of MS, relapses tend to recover completely, even when they are severe. With each relapse, however, there is a potential risk of permanent residual symptoms. It is really too early to predict anything for your daughter at this point. Typically, most of the recovery occurs within the first 4-6 weeks, but additional recovery occurs during several months. Our "rule of thumb" is that what is left at 6 months is more likely to stay, but some patients continue to recover even after 6 months.
- I would not say that this is a second relapse, but the same relapse with a "rebound" of symptoms. The average frequency of relapses is 1 relapse per year, but at the individual level it varies from several weeks to several years. It is difficult to predict when another relapse will or may occur for a patient, especially if this is the first relapse.
- this recurrence of symptoms is not per se a side effect of steroids. Common side effects observed with these short courses of steroids are heartburn and insomnia, but they are usually well tolerated. If your daughter did not experience side effects this time, it is likely that she will tolerate repeat treatments the same way.
- there is no limitation to the use of steroids with Avonex. In fact, given the severity of this first relapse, I would have recommended to start a disease-modifying treatment. There is some indication that steroids may even work better when they are used in somebody treated with interferons.
I hope these answers help you understand this complicated, unpredictable and still mysterious disease.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.